Alert archive / Hawaii / Gale Watches in 2021
Gale Watch 5, NWS Honolulu, HI
NWS Honolulu, HI issued this gale watch at Feb 27, 2021, 3:57 PM HST. It took effect at Feb 28, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 27, 2021, 3:57 PM HST (01:57 UTC)
- In effect from
- Feb 28, 2021, 6:00 PM HST
- Expired
- Feb 28, 2021, 3:16 AM HST
- In force
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
056 WHHW70 PHFO 280157 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 357 PM HST Sat Feb 27 2021 PHZ123-281500- /O.EXT.PHFO.SC.Y.0014.000000T0000Z-210303T0400Z/ Big Island Leeward Waters- 357 PM HST Sat Feb 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds to 20 to 30 knots. Seas 9 to 13 feet. * WHERE...Big Island Leeward Waters. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>120-122-124-281500- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210303T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Southeast Waters- 357 PM HST Sat Feb 27 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds 20 to 30 knots. Seas 10 to 14 feet. * WHERE...All Hawaiian coastal waters except for the Alenuihaha Channel Sunday evening through Tuesday afternoon. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ121-281500- /O.CON.PHFO.SC.Y.0014.000000T0000Z-210301T0400Z/ /O.NEW.PHFO.GL.A.0005.210301T0400Z-210303T0400Z/ Alenuihaha Channel- 357 PM HST Sat Feb 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH TUESDAY AFTERNOON... * WHAT...For the Small Craft Advisory, east winds 20 to 30 kt gusts to near 40 kt and seas 10 to 12 feet. For the Gale Watch, east winds 25 to 35 kt gusts to near 45 kt and seas 10 to 14 feet. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. For the Gale Watch, from Sunday evening through Tuesday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
1 follow-up statement
519 WHHW70 PHFO 281316 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 316 AM HST Sun Feb 28 2021 PHZ121-010230- /O.CON.PHFO.SC.Y.0014.000000T0000Z-210301T0400Z/ /O.UPG.PHFO.GL.A.0005.210301T0400Z-210303T0400Z/ /O.NEW.PHFO.GL.W.0005.210301T0400Z-210303T0400Z/ Alenuihaha Channel- 316 AM HST Sun Feb 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST TUESDAY... * WHAT...East winds 20 to 30 kts with higher gusts today will increase to 25 to 35 kts with higher gusts starting this evening. Seas 9 to 14 feet. * WHERE...Alenuihaha Channel. * WHEN...Small Craft Advisory, until 6 PM HST this evening. Gale Warning, from 6 PM this evening to 6 PM HST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ123-010230- /O.EXT.PHFO.SC.Y.0014.000000T0000Z-210301T0400Z/ /O.NEW.PHFO.GL.W.0005.210301T0400Z-210303T0400Z/ Big Island Leeward Waters- 316 AM HST Sun Feb 28 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST TUESDAY... * WHAT...East winds 15 to 25 kts with higher gusts today will increase to 25 to 35 kts with higher gusts starting this evening. Seas 7 to 11 feet. * WHERE...Big Island Leeward Waters. * WHEN...Small Craft Advisory, until 6 PM HST this evening. Gale Warning, from 6 PM this evening to 6 PM HST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ119-120-124-010230- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210301T0400Z/ /O.NEW.PHFO.GL.W.0005.210301T0400Z-210303T0400Z/ Maalaea Bay-Pailolo Channel-Big Island Southeast Waters- 316 AM HST Sun Feb 28 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST TUESDAY... * WHAT...Northeast winds 15 to 25 kt with higher gusts today will increase to 25 to 35 kts tonight. Seas 9 to 13 feet expected. * WHERE...Maalaea Bay, Pailolo Channel and Big Island Southeast Waters. * WHEN...Small Craft Advisory, until 6 PM HST this evening. Gale Warning, from 6 PM this evening to 6 PM HST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>118-122-010230- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210303T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Big Island Windward Waters- 316 AM HST Sun Feb 28 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds 20 to 30 kt with higher gusts and seas 8 to 13 feet. * WHERE...Big Island Windward Waters, Maui County Leeward Waters, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Feb 27, 10:03 AM HST, 5 hours 54 minutes earlier.
Area forecast discussion, Feb 27, 10:03 AM HST, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1003 AM HST Sat Feb 27 2021 .SYNOPSIS... Strong and gusty trade winds will continue for the next several days, while a trough aloft keeps the island atmosphere unstable. While showers, some briefly heavy, will focus over windward areas, the strong trades will push a few leeward. Increased moisture near Maui and the Big Island will bring a more widespread threat of heavy windward showers, and a slight chance of thunderstorms. && .DISCUSSION... Wet and windy trade wind weather is expected for at least the next couple of days as a strong surface high builds N of the islands, and a trough aloft lingers overhead. Some decrease in wind speed is anticipated by the middle of the upcoming week, but the trough aloft will be slow to depart. Strong high pressure to the distant NE is in the process of weakening, but a new strong high to the NW will soon replace it, and wind speeds are expected to trend back up Sunday and Sunday night, with windy conditions persisting into Tuesday. A Wind Advisory will likely be required for parts of the state as winds increase. A large low pressure system is expected to develop in the NE Pacific by mid- week, shunting the high center to a position NW of the islands, leading to a reduction in wind speeds, with the direction backing slightly to the NE. A trough aloft is destabilizing the island atmosphere, and moisture arriving on the trade wind flow is becoming enhanced to the point that thunderstorms have been observed over windward portions of Maui and the Big Island this morning. Additionally, heavy showers moving rapidly along with the trade winds have been strafing windward portions of all islands but Kauai. Currently, heavy showers and thunderstorms are somewhat anchored along the windward slopes of Haleakala. A Flash Flood Watch remains posted for windward portions of Maui and the Big Island. As the ground becomes increasingly saturated due to the persistent rainfall, runoff will increase, leading to rising water levels in streams and rivers. Additional heavy rain bursts or temporary terrain-anchored heavy rain cells could lead to flash flooding. Model guidance indicates that some decrease in moisture may lead to a reduction in trade showers early next week, but the trough aloft will be lingering overhead, and thus we are somewhat reluctant to anticipate a significant drying trend at this time. The cold temperatures aloft and deeper-than-normal moisture means that the Big Island Summits will receive periods of wintry weather, with the primary threats being freezing rain or drizzle leading to icy roadways, although snow showers will mix in as well. A Winter Weather Advisory remains in effect through Monday morning, and may need to be extended as the trough aloft lingers. && .AVIATION... Widespread shower activity along with MVFR level clouds and visibility (brief IFR at times) will continue along north through east sections of most islands today, especially Maui and the Big Island where occasional heavy showers and even a few thunderstorms are likely. AIRMET Sierra remains in effect for tempo mountain obscuration for Maui and the Big Island, and now includes Oahu and Molokai as well. The remainder of the state should remain under VFR conditions, but will continue to monitor shower coverage for changes. Additionally, strong high pressure remains northeast of the main Hawaiian Islands, keeping winds breezy to locally strong today, though not quite as strong as the previous couple of days. AIRMET Tango remains in effect for low-level mechanical turbulence over and immediately south through west of the mountains of all islands. Wind speeds are expected to increase again Sunday as a new, stronger surface high builds in north of the state. && .MARINE... Central East Pacific large, strong high pressure will continue to produce a very tight pressure gradient across the Hawaiian Island waters to sustain these strong trade winds. The early week eastern migration of a secondary northern Pacific high will keep the pressure gradient back across the islands tight enough to maintain strong trades through Tuesday. A mid week trough of low pressure moving across the Gulf of Alaska will weaken the gradient enough to allow trades to fall back to more moderate magnitudes. Late week high pressure to the northwest of the islands will ensure moderate to locally strong trades through next weekend. Sea conditions will remain rough under persistent strong trades the next few days. A Small Craft Advisory (SCA) is in effect for all of the Hawaiian coastal waters this weekend to account for the widespread strong trades and associated high seas. It appears likely that the SCA will need to be extended through early next week. A Gale Watch may be needed later today for the Alenuihaha Channel as trades near gale force over these waters Monday and Tuesday. Satellite-derived winds verify a large belt of strong trades focused over and upstream of the state. This very long fetch of robust trades will sustain turbulent, fully developed rough seas and high surf along most east-facing shorelines. Some of this trade wind swell will also wrap around into adjacent northern and southern exposures. The High Surf Advisory will therefore remain in effect into early next week for the east-facing shorelines of Kauai, Oahu, Molokai, Maui and the Big Island. Small to moderate northwest swells will fill in today and peak surf from head high to a couple of feet above head high Sunday. The next scheduled northwest swell will be larger than this weekend's and push surf to near advisory levels along northern and western exposed shores Thursday. Along with the trade wind wave and swell wrap, small Southern Hemispheric background swells will keep small southern-facing shoreline surf around through early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Monday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Flash Flood Watch through Sunday afternoon for Maui Windward West-Windward Haleakala-Haleakala Summit-South Big Island-Big Island North and East-Big Island Interior. Winter Weather Advisory until noon HST Monday for Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...TS MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:15 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 65 hr |
| Feb 28, 3:16 AM HST | Gale Warning | HFO | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.